Hail, Nye
- When
- May 7, 2:35 PM PST to 2:45 PM PST
- Where
- Nye County, 1.71 mi NNW of Pahrump Hafen Arpt to 2.87 mi N of Pahrump Hafen Arpt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.173, -115.930
Nickel size hail covered the ground.
A cold low pressure system brought scattered thunderstorms to the Mojave Desert. A few storms produced small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
A cold low pressure system brought scattered thunderstorms to the Mojave Desert. A few storms produced small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at May 7, 2:00 PM PST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 300 PM PDT TUE MAY 7 2013 .SYNOPSIS...LOW PRESSURE TRACKING ACROSS SOUTHERN NEVADA WILL MOVE EAST OF THE AREA TONIGHT AND WEDNESDAY. HOWEVER...THE EFFECTS OF THE LOW WILL STILL BE FELT THROUGH THURSDAY IN THE FORM OF ISOLATED TO SCATTERED MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL GRADUALLY BUILD INTO THE AREA FRIDAY THROUGH SUNDAY LEADING TO A DRYING AND WARMING TREND. && .SHORT TERM...LOW PRESSURE CURRENTLY OVER SOUTHERN NEVADA HAS HELPED KICK OFF SCATTERED SHOWERS AND THUNDERSTORMS FROM MAINLY WESTERN SAN BERNARDINO COUNTY THROUGH SOUTHERN CLARK COUNTY AND THEN NORTH INTO LINCOLN COUNTY. MOHAVE COUNTY WILL CONTINUE TO SEE AN INCREASE OF ACTIVITY THIS AFTERNOON AND EARLY EVENING AS THE LOW CONTINUES TO TRACK EAST. STORMS BEHIND THE LOW WILL GRADUALLY DECREASE AND END LATER THIS EVENING. ANY STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL...GUSTY WINDS UP TO 40 MPH...AND BRIEF HEAVY RAIN. TEMPERATURES WERE HELD DOWN ABOUT 15 DEGREES BELOW NORMAL TODAY WITH THE CLOUDS AND THE COLD LOW OVERHEAD. MODELS INDICATE THAT THE LOW CENTER WILL BE POSITIONED NEAR THE FOUR CORNERS REGION BY WEDNESDAY AFTERNOON AND REMAIN NEARLY STATIONARY THROUGH THURSDAY. THE ASSOCIATED TROUGH WILL STILL BE POSITIONED OVER THE AREA AND WE WILL CONTINUE TO SEE ISOLATED SHOWERS AND THUNDERSTORMS THROUGH THURSDAY. BY FRIDAY...THE LOW IS EXPECTED TO BE FAR ENOUGH EAST OF THE AREA AND WITH HIGH PRESSURE BUILDING IN FROM THE WEST...PRECIPITATION CHANCES WILL DIMINISH SIGNIFICANTLY...BUT STILL CAN NOT RULE OUT A SHOWER OR TWO. TEMPERATURES WILL ALSO START TO INCREASE EACH AFTERNOON WITH READINGS JUMPING ABOUT 5 DEGREES EACH DAY THROUGH FRIDAY WHICH WOULD PUT MOST AREAS CLOSE TO NORMAL. .LONG TERM...GET READY FOR THE WARMEST WEATHER OF THE YEAR SO FAR. HIGH PRESSURE ALOFT IS FORECAST TO NOSE EAST INTO CALIFORNIA AND NEVADA ON SATURDAY...THEN BECOME CENTERED OVER THE AREA BY SUNDAY AFTERNOON. THIS SHOULD PUSH TEMPS TO 6-8 DEGREES ABOVE NORMAL. THERE IS SOME CONCERN ON MY END THAT TOO MUCH NORTHEAST FLOW IN THE LOW-LEVELS MAY LINGER ON SATURDAY WHICH MAY HOLD THE WARMING A LITTLE MORE IN-LINE THAT DAY COMPARED TO WHAT SOME MODELS SHOW. BY MONDAY THE CENTER OF THE RIDGE SLIDES EAST AS A MID/UPPER LEVEL TROUGH MOVES INTO THE PAC NW. THIS WILL HELP TO INCREASE SOUTHWEST FLOW THROUGHOUT THE ATMOSPHERE AND RESULT IN BETTER MIXING. AS A RESULT TEMPS SHOULD CONTINUE TO RISE WITH HIGHS 12-15 DEGREES ABOVE NORMAL EXPECTED FOR MONDAY AND ESPECIALLY ON TUESDAY. TUESDAY SHOULD BE THE WARMEST DAY WITH THE FIRST TRIPLE DIGIT HIGH OF THE YEAR VERY LIKELY THEN IN LAS VEGAS. CLIMATOLOGICALLY THE AVERAGE FIRST DATE OF THIS IS MAY 26TH. I WENT AHEAD AND RAISED MAX TEMPS BOTH DAYS WHICH PUT THEM IN-LINE WITH WHAT GFS AND ECMWF FORECAST SOUNDINGS SHOW. IF ANYTHING WE MAY BE A LITTLE TOO LOW YET ON FORECAST MAX TEMPS. IT APPEARS THAT THIS TROUGH WILL HAVE VERY LIMITED MOISTURE WITH IT AND AT THE MOST BRING SOME HIGH AND MID LEVEL CLOUDS MAINLY TO THE NORTHERN PORTIONS OF THE AREA AS WELL AS ALLOW FOR WIND GUSTS OF 20-30 MPH ESPECIALLY MONDAY AFTERNOON INTO MONDAY NIGHT. && .AVIATION...FOR MCCARRAN...SCT SHRA/ISOLATED TSRA ARE POSSIBLE THROUGH 03Z WEDNESDAY OR SO. GUSTY AND ERRATIC WINDS ARE POSSIBLE IN AND NEAR ANY ACTIVITY. OTHERWISE WINDS SHOULD FAVOR A SOUTHWEST TO WEST-SOUTHWEST DIRECTION AT 7-12 KTS WITH GUSTS TO 20 KTS. BETWEEN 06Z AND 12Z WEDNESDAY CONFIDENCE IN THE WIND DIRECTION IS LOW AS MODELS INDICATE THE POTENTIAL FOR A WIND SHIFT TO THE NORTH. HOWEVER...WINDS COULD JUST AS LIKELY STAY SOUTH-SOUTHWEST. MAINLY SOUTH TO SOUTHWEST WINDS ARE EXPECTED ON WEDNESDAY AT 5-10 KTS. ISOLATED SHRA/TSRA ARE POSSIBLE AGAIN IN AND AROUND THE LAS VEGAS VALLEY ESPECIALLY AFTER 20Z WEDNESDAY. SCT-BKN CLOUDS MAINLY AOA 8K FEET WITH THICKER COVERAGE NEAR THE MOUNTAINS DECREASING TO FEW-SCT AOA 8K FEET AT NIGHT. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...AWAY FROM SHRA/TSRA EXPECT WINDS TO FAVOR A WEST TO NORTHWEST DIRECTION NORTH AND WEST OF KLAS...AND SOUTH TO SOUTHWEST EAST AND SOUTH OF KLAS TONIGHT. MAINLY SOUTH TO SOUTHWEST WINDS ARE EXPECTED ON WEDNESDAY. OVERALL SPEEDS SHOULD BE 6-12 KTS EXCEPT IN AND NEAR ANY SHRA/TSRA WHERE GUSTS OVER 20 KTS ARE POSSIBLE AND WIND DIRECTIONS COULD BECOME ERRATIC. SCT SHRA/TSRA MAINLY THROUGH 03Z WEDNESDAY...THEN DEVELOPING AGAIN BETWEEN 18Z AND 20Z WEDNESDAY WITH THE GREATEST CHANCES NORTH OF KDAG-KLAS-KIGM LINE OVER THE HIGHER TERRAIN. SCT-BKN CLOUDS AOA 8K FEET WITH BASES LOWERING LOCALLY TO 3-6K FEET IN AND NEAR ANY SHRA/TSRA. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && GORELOW/STACHELSKI FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 357 AM PDT TUE MAY 7 2013 AZZ001>003-036-CAZ519>527-NVZ014>022-080700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 357 AM PDT TUE MAY 7 2013 /357 AM MST TUE MAY 7 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT AS A PACIFIC STORM MOVES OVERHEAD. GUSTS TO 40 MPH ARE LIKELY WITH SOME SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL BE 10 TO 15 DEGREES BELOW NORMAL. AREAS ABOVE ABOUT 9500 FEET MAY SEE LOCAL SNOWFALL UP TO A FEW INCHES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN AREA OF WEAK LOW PRESSURE WILL LINGER OVER THE AREA THROUGH THURSDAY LEADING TO A CHANCE OF SHOWERS AND THUNDERSTORMS OVER MUCH OF THE AREA BUT MAINLY OVER THE HIGHER TERRAIN GENERALLY NORTH AND EAST OF LAS VEGAS. HIGH PRESSURE WILL BUILD IN LATE THIS WEEK LEADING TO A WARMING AND DRYING TREND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1004 AM PDT TUE MAY 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM SNOW LAKE SABRINA 37.22N 118.62W
05/07/2013 E2.0 INCH INYO CA TRAINED SPOTTER
LAKE SABRINA BOAT RAMP ESTIMATED 2 INCHES OF SNOW IN THE
PAST 24 HOURS AT AN ELEVATION OF AROUND 9200 FEET.
&&
STACHELSKIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1140 AM PDT TUE MAY 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM SNOW LAKE SABRINA 37.22N 118.62W
05/07/2013 E2.5 INCH INYO CA TRAINED SPOTTER
LAKE SABRINA BOAT RAMP ESTIMATED 2.5 INCHES OF SNOW FELL
SINCE MONDAY AFTERNOON AT AN ELEVATION OF 9139 FEET.
&&
STACHELSKIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1223 PM PDT TUE MAY 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1219 PM HAIL 2 WNW CENTENNIAL HILLS 36.29N 115.31W
05/07/2013 E0.25 INCH CLARK NV PUBLIC
PUBLIC REPORT THROUGH FACEBOOK OF PEA SIZE HAIL NEAR
GRAND CANYON AND ELKHORN.
&&
STACHELSKIThe Las Vegas radar (KESX), 107 km away, was scanning. The volume nearest the first event began at 22:35 UTC.
1 hail. Local standard time, as filed.
Nickel size hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2013Every state in 2013This day in weather historyWarnings in Nevada, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443083.